Michigan, 2005Flood in Michigan, January 14 to 17, 2005
January 14 to 17, 2005 · NWS DTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 14, 12:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 14, 12:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 PM EST FRI JAN 14 2005
.AVIATION...
NO AVIATION CONCERNS TODAY WITH SCATTERED CLOUDS ACROSS THE AREA.
ONLY CONCERN IS WHETHER THERE WILL BE ENOUGH MOISTURE IN PLACE FOR A
LOW LEVEL BROKEN DECK TO DEVELOP TONIGHT AS INVERSION HEIGHTS SHRINK
TO NEAR 2000 FEET. DONT FEEL THERE WILL BE ENOUGH MOISTURE ACROSS
THE SOUTH ONCE LOW LEVEL FLOW BACKS TO WESTERLY OFF OF LAKE
MICHIGAN. THE CONCERN THEN BECOMES HOW MUCH LAKE EFFECT CLOUD WILL
MAKE IT INTO KFNT AND KMBS. HAVE ADDED A BROKEN DECK OF MVFR TO
ACCOUNT FOR MORE CLOUDS AFTER MIDNIGHT.
&&
.UPDATE...
ONLY CONCERN FOR TODAY IS KEEPING TRACK OF THE TEMPS AS HIGH
PRESSURE BUILDS EAST TOWARDS THE MIDWEST. MOST LOCATIONS ARE
HOLDING STEADY OR FALLING VERY SLOWLY WITH WIND CHILLS ACROSS THE
AREA RANGING FROM TEN ABOVE TO TEN BELOW. EXPECT TEMPS TO BE ALMOST
STEADY THROUGH THE REMAINDER OF THE DAY WITH A COUPLE DEGREE RISE
POSSIBLE DURING THE AFTERNOON HEATING PERIOD. WILL SEND OUT A QUICK
UPDATE TO REFRESH WORDING.
&&
.DISCUSSION...ISSUED AT 305 AM.
SOUTHEAST MICHIGAN WILL BE IN A DEEP FREEZE OVER THE NEXT 7
DAYS...AS TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING
THROUGH THE PERIOD.
STRONG COLD ADVECTION CURRENTLY UNDERWAY...AS TEMPERATURES HAVE
DROPPED INTO THE 20S. TEMPERATURES WILL CONTINUE TO FALL DURING THE
MORNING HOURS BEFORE LEVELING OFF AND REBOUNDING SLIGHTLY WITH
AFTERNOON SUNSHINE.
THE MAIN FORECAST CONCERNS DURING THE NEXT FEW DAYS (OUTSIDE OF THE
MINOR FLOODING) ARE TEMPERATURES AND THE AMOUNT OF CLOUD COVER.
WHAT IMPACT WILL THE GREAT LAKES HAVE ON MODIFYING THE ARCTIC
AIRMASS?? DECIDED TO STAY CLOSE TO THE GFS MOS GUIDANCE THROUGH THE
PERIOD. WITH THE LACK OF DEEP SNOW PACK...DONT FORESEE TEMPERATURES
BEING MUCH COLDER.
WILL CARRY PARTLY CLOUDY SKIES THROUGH THE PERIOD. VERY DIFFICULT TO
FORECAST SKY COVER WHEN DEALING WITH LAKE CLOUDS EXCLUSIVELY...AS
PARTS OF A COUNTY CAN BE CLEAR WHILE THE OTHER PART OF THE COUNTY
CAN BE CLOUDY DUE TO THE CONVECTIVE ROLLS.
THE POTENTIAL FOR SNOW SHOWERS DUE TO LAKE EFFECT APPEARS MINIMAL
OVER THE NEXT 60 HOURS AS THE ETA BUFKIT SOUNDINGS ARE INDICATING
THE INVERSION HEIGHT REMAINING GENERALLY BELOW 3000 FEET.
HOWEVER...WILL BE MENTIONING A CHANCE OF FLURRIES WITH DECENT 925 MB
RH INDICATED (GREATER THAN 80 PERCENT). THE BEST CHANCE FOR
FLURRIES/SNOW SHOWERS LOOKS TO BE ON SATURDAY...AS A NICE STRIP OF
700 MB FGEN SETS UP UNDERNEATH THE RIGHT ENTRANCE REGION OF 130 KNOT
JET STREAK.
POLAR VORTEX OVER HUDSON BAY TO SLOWLY TRACK OFF TO THE NORTHEAST
THROUGH THE WEEKEND. HEIGHTS WILL FALL OVER THE WEEKEND...AS
LONGWAVE TROUGH AXIS MOVES OVERHEAD ON SUNDAY. 850 MB TEMPS
FORECASTED TO DROP TO 20 TO 25 BELOW ZERO OVER SOUTHERN LOWER
MICHIGAN. BITTER COLD TEMPERATURES TO CONTINUE INTO MONDAY...AS A
SHORTWAVE/REINFORCING SHOT OF ARCTIC AIR TRACKS THROUGH THE NORTHERN
GREAT LAKES SUNDAY NIGHT/MONDAY. MEDIUM RANGE MODELS DO BEGIN TO
DIVERGE ON THE STRENGTH OF THIS SHORTWAVE HOWEVER. THIS WILL HAVE A
BIG IMPACT ON OUR WIND DIRECTION AND INVERSION HEIGHTS...WHICH WILL
DETERMINE OUR SNOW SHOWER CHANCES.
UPPER LEVEL FLOW EXPECTED TO TREND TOWARD A MORE ZONAL PATTERN EARLY
NEXT WEEK...WITH A CLIPPER RACING INTO THE WESTERN GREAT LAKES BY
TUESDAY NIGHT. WITH THE CLIPPER EXPECTED TO MOVE THROUGH THE CENTRAL
GREAT LAKES WEDNESDAY MORNING...HAVE BUMPED UP TEMPERATURES AND
EXTENDED THE CHANCE OF SNOW SHOWERS INTO WEDNESDAY.
&&
.HYDROLOGY...
CLINTON RIVER NEAR CLINTON TOWNSHIP AND SHIAWASSEE RIVER AT OWOSSO
ALREADY SHOWING SIGNS OF LEVELING OFF AS THE COLDER CONTINUES TO
FILTER INTO THE REGION. THE OTHER WARNINGS LOOKS TO BE ON
TARGET...WITH JUST MINOR FLOODING EXPECTED. WILL BE ALLOWING THE
URBAN AND SMALL STREAM ADVISORY FOR LENAWEE AND MONROE COUNTIES TO
EXPIRE.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...NONE.
.LAKE HURON...SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND NEARSHORE
WATERS...TODAY.
.LAKE ST CLAIR...NONE.
.MI WATERS OF LAKE ERIE...NONE.
&&
SF/SC/KEK
Hazardous weather outlook, Jan 14, 4:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST FRI JAN 14 2005
MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
400 PM EST FRI JAN 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN
.DAY ONE...TONIGHT
SEVERAL RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILS.
.DAY TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THERE IS A CHANCE OF ACCUMULATING SNOW ON WEDNESDAY AS A LOW
PRESSURE SYSTEM DROPS SOUTH FROM CENTRAL CANADA AND TRACKS THROUGH
THE CENTRAL GREAT LAKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-141030-SAGINAW
BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT AUSTIN TO
PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN
WATERS OF LAKE ERIE-
400 PM EST FRI JAN 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TONIGHT
SMALL CRAFT ADVISORIES WILL CONTINUE FOR THE OUTER SAGINAW BAY AND
NEARSHORE WATERS OF LAKE HURON.
.DAY TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THE SMALL CRAFT ADVISORIES FOR OUTER SAGINAW BAY AND THE
NEARSHORE WATERS OF LAKE HURON WILL CONTINUE THROUGH SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CONSIDINE/GSS
Flood, Lenawee
- When
- January 14, 4:00 PM EST to January 17, 12:00 AM EST
- Where
- Lenawee forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
The River Raisin at Blissfield went above its 683 foot stage at 4 pm EST on the 14th. The river crested at 683.65 feet at 8 am EST on the 15th, then fell back below flood stage at midnight of the 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, January 14, 2005$500,000 · F2 · 1 event
- Flood in California, January 14 to 16, 2005$10 million · 1 event
- Tornadoes and Damaging Winds in Virginia, January 14, 2005$48,000 · F1 · 6 events
- Debris Flow in Pennsylvania, January 14, 2005$50,000 · 1 event
- Cold in Minnesota, January 14 to 16, 200515 events
- Flash Flood and Flooding in Virginia, January 14, 200550 kt wind · 13 events
- Cold in Montana, January 14, 200510 events
- Lightning Strike in Florida, January 14, 20051 injured · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2005F0 · 8 events
- Cold in Wisconsin, January 14 to 16, 20058 events
- Flooding and Damaging Wind in Maryland, January 14, 200550 kt wind · 8 events
- Flash Flooding and Flooding in Virginia, January 14 to 16, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436512.